LARGE-PARAMETER ASYMPTOTIC EXPANSIONS FOR THE LEGENDRE AND ALLIED FUNCTIONS

Gergo Nemes, Adri Olde Daalhuis

Research output: Contribution to journalArticlepeer-review

Abstract

Surprisingly, apart from some special cases, simple asymptotic expansions for the associated Legendre functions $P_\nu ^\mu (z)$ and $Q_\nu ^\mu (z)$ for large degree $\nu$ or large order $\mu$ are not available in the literature. The main purpose of the present paper is to fill this gap by deriving simple (inverse) factorial expansions for these functions and provide sharp and realistic bounds on their error terms. Analogous results for the Ferrers functions and the closely related Gegenbauer function are also included. In the cases that $\nu$ is an integer or $2\mu$ is an odd integer, many of these new expansions terminate and provide finite representations in terms of simple functions. Most of these representations appear to be new. It is well known that the hypergeometric series can be regarded as a large-$c$ asymptotic expansion for the hypergeometric function $F(a,b;c;z)$. We also derive computable bounds for the remainder term of this expansion. To our best knowledge, no such estimates have been given in the literature prior to this paper.
Original languageEnglish
Pages (from-to)437-470
Number of pages34
JournalSIAM Journal on Mathematical Analysis
Volume52
Issue number1
Early online date30 Jan 2020
DOIs
Publication statusE-pub ahead of print - 30 Jan 2020

Fingerprint

Dive into the research topics of 'LARGE-PARAMETER ASYMPTOTIC EXPANSIONS FOR THE LEGENDRE AND ALLIED FUNCTIONS'. Together they form a unique fingerprint.

Cite this